E-ISSN 2636-834X
 

Letter to the Editor 


Motor Symptoms While Switching Antipsychotics: Should We Taper or Increase The Dose?

Alejandro Barquero Madrigal.

Abstract
Rebound syndromes are well described among several drugs, not only psychotropics. A key element to suspect them is that full manifestations of this phenomenon occur after a given period that depends on the drug´s half-life. Strictly within antipsychotics and their M1 cholinergic receptor blockade, switching from a high- to a low-affinity drug can induce cholinergic rebound, with symptoms like malaise, nausea, vomiting, diarrhea, sialorrhea, extrapyramidal symptoms and akathisia. We know, for example, that abrupt clozapine withdrawal has been associated with cholinergic rebound as well as with serotonin syndrome. PubMed database (last search on 02/15/2016, search terms “cholinergic rebound AND antipsychotics”, with no time limit) shows 27 results for this topic: 04 case reports, 09 review articles, and 02 randomized controlled trials (only one specifically for cholinergic rebound). In the current case, cholinergic symptoms were observed while switching between typical antipsychotics.

Key words: Rebound syndromes, cholinergic rebound, antipsychotics, side effects.


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Alejandro Barquero Madrigal
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Alejandro Barquero Madrigal. Motor Symptoms While Switching Antipsychotics: Should We Taper or Increase The Dose?. PBS. 2016; 6(2): 88-90. doi:10.5455/jmood.20160306114254


Web Style

Alejandro Barquero Madrigal. Motor Symptoms While Switching Antipsychotics: Should We Taper or Increase The Dose?. https://www.pbsciences.org/?mno=215496 [Access: December 16, 2023]. doi:10.5455/jmood.20160306114254


AMA (American Medical Association) Style

Alejandro Barquero Madrigal. Motor Symptoms While Switching Antipsychotics: Should We Taper or Increase The Dose?. PBS. 2016; 6(2): 88-90. doi:10.5455/jmood.20160306114254



Vancouver/ICMJE Style

Alejandro Barquero Madrigal. Motor Symptoms While Switching Antipsychotics: Should We Taper or Increase The Dose?. PBS. (2016), [cited December 16, 2023]; 6(2): 88-90. doi:10.5455/jmood.20160306114254



Harvard Style

Alejandro Barquero Madrigal (2016) Motor Symptoms While Switching Antipsychotics: Should We Taper or Increase The Dose?. PBS, 6 (2), 88-90. doi:10.5455/jmood.20160306114254



Turabian Style

Alejandro Barquero Madrigal. 2016. Motor Symptoms While Switching Antipsychotics: Should We Taper or Increase The Dose?. Psychiatry and Behavioral Sciences, 6 (2), 88-90. doi:10.5455/jmood.20160306114254



Chicago Style

Alejandro Barquero Madrigal. "Motor Symptoms While Switching Antipsychotics: Should We Taper or Increase The Dose?." Psychiatry and Behavioral Sciences 6 (2016), 88-90. doi:10.5455/jmood.20160306114254



MLA (The Modern Language Association) Style

Alejandro Barquero Madrigal. "Motor Symptoms While Switching Antipsychotics: Should We Taper or Increase The Dose?." Psychiatry and Behavioral Sciences 6.2 (2016), 88-90. Print. doi:10.5455/jmood.20160306114254



APA (American Psychological Association) Style

Alejandro Barquero Madrigal (2016) Motor Symptoms While Switching Antipsychotics: Should We Taper or Increase The Dose?. Psychiatry and Behavioral Sciences, 6 (2), 88-90. doi:10.5455/jmood.20160306114254